The Community for Technology Leaders
Green Image
Issue No. 06 - Nov.-Dec. (2012 vol. 9)
ISSN: 1545-5963
pp: 1776-1789
Jianxin Wang , Sch. of Inf. Eng. & Sci., Central South Univ., Changsha, China
Yuannan Huang , Sch. of Inf. Eng. & Sci., Central South Univ., Changsha, China
Fang-Xiang Wu , Dept. of Mech. Eng., Univ. of Saskatchewan, Saskatoon, SK, Canada
Yi Pan , Dept. of Comput. Sci., Georgia State Univ., Atlanta, GA, USA
Discovering network motifs could provide a significant insight into systems biology. Interestingly, many biological networks have been found to have a high degree of symmetry (automorphism), which is inherent in biological network topologies. The symmetry due to the large number of basic symmetric subgraphs (BSSs) causes a certain redundant calculation in discovering network motifs. Therefore, we compress all basic symmetric subgraphs before extracting compressed subgraphs and propose an efficient decompression algorithm to decompress all compressed subgraphs without loss of any information. In contrast to previous approaches, the novel Symmetry Compression method for Motif Detection, named as SCMD, eliminates most redundant calculations caused by widespread symmetry of biological networks. We use SCMD to improve three notable exact algorithms and two efficient sampling algorithms. Results of all exact algorithms with SCMD are the same as those of the original algorithms, since SCMD is a lossless method. The sampling results show that the use of SCMD almost does not affect the quality of sampling results. For highly symmetric networks, we find that SCMD used in both exact and sampling algorithms can help get a remarkable speedup. Furthermore, SCMD enables us to find larger motifs in biological networks with notable symmetry than previously possible.
Biological information theory, Computational biology, Bioinformatics

Jianxin Wang, Yuannan Huang, Fang-Xiang Wu and Yi Pan, "Symmetry Compression Method for Discovering Network Motifs," in IEEE/ACM Transactions on Computational Biology and Bioinformatics, vol. 9, no. 6, pp. 1776-1789, 2013.
276 ms
(Ver 3.3 (11022016))